Alert archive / Kentucky / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 43, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Apr 10, 2009, 2:48 PM EDT for 5 counties in Kentucky. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 10, 2009, 2:48 PM EDT (18:48 UTC)
- Expired
- Apr 10, 2009, 3:15 PM EDT
- In force
- 27 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
Counties Bath County, KY, Elliott County, KY, Menifee County, KY, Morgan County, KY, Rowan County, KY
The radar
The Jackson,KY radar (KJKL), 54 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1278 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 465 m²/s²
- 0-3 km storm-relative helicity
- 808 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 2:00 PM EDT, 48 minutes earlier.
Area forecast discussion, Apr 10, 2:00 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 200 PM EDT FRI APR 10 2009 .SHORT TERM.../THE REST OF TODAY/ 14Z SFC ANALYSIS SHOWS THE COMPLEX STRUCTURE OF A FAIRLY DEEP LOW PRESSURE CENTER TO OUR WEST WITH A SERIES OF FRONTS SPREADING OUT FROM ITS CENTER...DESTINED TO MAJORLY IMPACT OUR WEATHER LATER THIS AFTERNOON AND EVENING. AT THIS TIME...THE WARM FRONT IS LYING JUST NORTH OF THE CWA AS PART OF THE SPIRAL ARM OF THE FIRST WAVE OF SHOWERS AND THUNDERSTORMS THAT DAMPENED EAST KENTUCKY EARLIER. THIS FIRST BATCH...NOW EXITING PIKE COUNTY...SERVED PRIMARILY TO MOISTEN THE BOUNDARY LAYER AND JUMP OUR DEWPOINTS UP INTO THE UPPER 40S AND LOWER 50S. A THIN LAYER OF HIGH CLOUDS IN THE WAKE OF THESE FIRST SHOWERS WILL DO LITTLE TO HOLD BACK THE TEMPERATURE RECOVER AND THUS OUR INCREASING INSTABILITY. SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH MID AFTERNOON WITH THE MAIN SHOW LIKELY THE LINE ABLE TO DEVELOP AHEAD OF THE COLD FRONT LATER TODAY...TOWARD EVENING FOR US HERE IN EAST KENTUCKY. THE ESE PATH OF THE SFC LOW WOULD TEND TO ANGLE THE MORE ORGANIZED LINEAR STORMS FURTHER SOUTH...LIKELY SOUTH OF THE HAL ROGERS PARKWAY. MEANWHILE...TO THE NORTH...ANY STORMS THAT MANAGE TO DEVELOP IN THE LESS FAVORABLE ENVIRONMENT WILL HAVE PLENTY OF DIRECTIONAL SHEAR TO WORK WITH RESULTING IN A MORE DISCRETE CELLULAR STRUCTURE THAT WILL HAVE TO BE WATCHED CLOSELY FOR MINI-SUPER CELL DEVELOPMENT. WILL BE UPDATING THE SUITE OF PRODUCTS THIS MORNING TO BETTER FINE TUNE THE SEVERE THREAT...ADJUST THE POP GRIDS FOR TIMING AND PLACEMENT...AND UPDATE THE TEMPERATURE AND DEWPOINT GRIDS. UPDATES WILL BE ISSUED SHORTLY. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TODAY THROUGH SATURDAY/ A PREFRONTAL SQUALL LINE HAS FORMED OUT AHEAD OF THE APPROACHING FRONTAL SYSTEM. AT 3 AM...THE LINE EXTENDED FROM MT VERNON...IL TO CENTERVILLE...TN. AT THE CURRENT RATE OF MOVEMENT...THE LEADING EDGE OF THE SQUALL LINE WILL REACH EASTERN KENTUCKY BETWEEN 6:30 AND 7:30 AM. THE BIG QUESTION IS WHETHER OR NOT THIS LINE WILL STILL BE CAPABLE OF PRODUCING SEVERE THUNDERSTORMS BY THE TIME IT REACHES EASTERN KENTUCKY. PARTLY BECAUSE OF THE TIME OF DAY AND FAIRLY DRY DEWPOINTS...EXPECT THAT THE SHOULD BE MOSTLY A LINE OF SUB SEVERE STORMS THAT MOVES ACROSS THE AREA. THE BIGGEST THREAT FOR SEVERE WEATHER WILL BE THIS AFTERNOON BETWEEN 2 AND 8 PM. DURING THIS TIME THE SEVERE WEATHER INDICES ARE ALL VERY MUCH SHOWING SEVERE WEATHER POTENTIAL. THE FORECAST NAM SOUNDING IS SHOWING MINUS 7 LI AND CAPE OF NEARLY 1200 JOULES. THIS COUPLED WITH DECENT WIND SHEAR IS CERTAINLY MAKES FOR DECENT SEVERE POTENTIAL. WITH THE 850 HPA JET GETTING CRANKED UP...THE POTENTIAL FOR LARGE HAIL AND STRONG WINDS ARE BOTH IN PLAY...AS WELL AS AN ISOLATED TORNADO. EVERYONE SHOULD BE CLOSELY MONITORING THE WEATHER SITUATION TODAY AND INTO THIS EVENING. .LONG TERM.../SATURDAY NIGHT THROUGH THURSDAY/ HIGHLY AMPLIFIED UPPER LEVEL PATTERN OF LATE WILL CONTINUE THROUGH THE LONG TERM PERIOD. FORECAST MODELS BEGIN THE PERIOD IN GOOD AGREEMENT THAT ANOTHER WELL DEFINED CYCLONE WILL TRACK FROM THE SOUTHERN PLAINS SUNDAY INTO THE OHIO VALLEY BY TUESDAY BRINGING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE AREA. THE PROGS THEN START TO HAVE PROBLEMS RESOLVING THE PATTERN EVOLUTION ONCE THIS SYSTEM EXITS TO THE EAST ON WEDNESDAY. BASED ON HPC REASONING WE GENERALLY PREFERRED THE TIMING OF THE 09/12Z ECMWF THROUGHOUT THE PERIOD. THIS PREFERENCE IS MOST APPARENT AT THE END OF THE FORECAST PERIOD WHERE THE PREFERRED ECMWF OFFERS A COOLER AND DRIER SOLUTION THAN THE 10/00Z GFS. OTHER MODELS SUCH AS THE 09/12Z NCEP ENSEMBLE AND 10/00Z GEM SUPPORT THIS SLOWER SOLUTION AS WELL. OVERALL... THIS GAME PLAN BROUGHT VERY FEW CHANGES TO THE INHERITED LONG TERM FORECAST. FOR SENSIBLE WEATHER... FIRST CONCERN OF THE PERIOD WILL BE A POSSIBLE FROST OR FREEZE ON SATURDAY NIGHT. STILL A LOT OF UNCERTAINTY WITH THIS. LOW LEVEL FLOW WILL BE BACKING AROUND TO THE NORTHEAST OVERNIGHT AND WHILE PROGS SHOW THIS ADVECTING IN MUCH DRIER AIR... SOMETIMES LOW CLOUDS CAN HANG ON STUBBORNLY IN THIS TYPE OF PATTERN. WE WILL FORECAST CLEARING SKIES WITH LOWS GENERALLY IN THE MID TO UPPER 30S WITH PATCHY FROST FOR NOW. MORE CLOUD COVER WOULD RESULT IN WARMER TEMPS AND THUS LESS OF A THREAT FOR FROST. AFTER A DRY SUNDAY... THE NEXT SYSTEM WILL LIKELY SPREAD A BAND OF SHOWERS AND THUNDERSTORMS INTO AND ACROSS THE AREA LATE SUNDAY NIGHT INTO MONDAY. INSTABILITY IS LACKING IN THE PROGS AND SURFACE LOW TRACK WILL BRING A LOT OF INITIAL SOUTHEASTERLY DOWNSLOPING WINDS SO THIS SYSTEM DOES NOT SEEM TO BRING WITH IT A LARGE SEVERE THREAT... BUT WILL CERTAINLY HAVE TO KEEP AN EYE ON THAT. RAIN THREAT WITH THIS SYSTEM WILL PERSIST INTO TUESDAY NIGHT/WEDNESDAY BEFORE IT APPEARS WE DRY OUT FOR A TIME. NEXT SYSTEM AND RESULTING RAIN CHANCES SHOULD THEN ARRIVE MOSTLY AFTER THIS FORECAST PERIOD ENDS. WE ANTICIPATE NEAR TO SLIGHTLY BELOW NORMAL TEMPS THROUGH THE PERIOD... COOLEST ON TUESDAY AS COOLER AIRMASS WRAPS AROUND UNDERSIDE OF VERTICALLY STACKED LOW TO OUR NORTH. WILL THEN FORECAST LESS OF A WARM UP THAN 10/00Z GFSX GUIDANCE SUGGESTS TO END THE PERIOD... KEEPING WITH THE COOLER SOLUTION OFFERED BY THE PREFERRED ECMWF. && .AVIATION.../18Z TO 18Z/...UPDATED PARTIALLY CLEAR SKIES WILL GIVE WAY TO DEVELOPING THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING. WITH THE SCATTERED CONVECTION CIGS AND VIS WILL FALL INTO THE MVFR CATEGORY. MORE ORGANIZED... LINEAR...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO CROSS THE AREA FROM 21 THROUGH 24Z. HAVE TIMED THESE THROUGH WITH A PREVAILING AND TEMPO GROUP...EXPECTING VIS TO FALL TO IFR DURING THE WORST OF THEM AS WELL AS VARIABLE WIND GUSTS OF 30 35 KTS. FOLLOWING THE STORMS THE SHOWERS WILL END LATE THIS EVENING WITH CIGS REMAINING DOWN IN THE MVFR CATEGORY THROUGH 12 TO 14Z BEFORE SCATTERING OUT. WINDS WILL BE BREEZY FROM THE SOUTHEAST INITIALLY AND THEN GRADUALLY PICK UP AND SWITCH TO THE SOUTHWEST AHEAD OF THE MAIN STORMS ASSOCIATED WITH FROPA. FOLLOWING THIS...THEY SLOW AND SWING TO THE NORTHWEST...AND LATER NORTH DURING THE DAY SATURDAY. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...JJ/GREIF LONG TERM....ABE AVIATION...GREIF
Hazardous weather outlook, Apr 10, 11:50 AM EDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE JACKSON KY 1150 AM EDT FRI APR 10 2009 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111600- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 1150 AM EDT FRI APR 10 2009 ...SEVERE WEATHER A STRONG POSSIBILITY THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE ENTIRE OUTLOOK AREA THIS AFTERNOON AND EVENING. A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO CROSS SOUTHERN KENTUCKY LATE THIS AFTERNOON AND INTO THE FIRST PART OF THE EVENING. DAMAGING WIND GUSTS AND LARGE HAIL WILL BE THE MAIN THREAT FROM THESE STORMS...BUT DUE TO THE TWISTING OF THE WINDS IN THE LOWER ATMOSPHERE...A FEW TORNADOES WILL ALSO BE A DISTINCT POSSIBILITY. IN ADDITION...A STRAY TORNADO CANNOT BE RULED OUT NORTH OF THE CUMBERLAND VALLEY. THE THUNDERSTORMS SHOULD BE COMING TO AN END AFTER MIDNIGHT. THE MAIN PERIOD OF CONCERNS FOR THE SEVERE WEATHER WILL BE FROM 4 PM THROUGH 9 PM EDT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PATCHY FROST WILL BE POSSIBLE EARLY SUNDAY MORNING AS TEMPERATURES FALL INTO THE LOWER AND MID 30S IN MOST LOCATIONS. FREEZING TEMPERATURES WILL ALSO BE POSSIBLE FOR A FEW HOURS IN THE MOST SHELTERED VALLEYS EARLY SUNDAY MORNING. THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY. JJ/GREIF
In the hours before
Special weather statement, Apr 10, 12:36 PM EDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1236 PM EDT FRI APR 10 2009 KYZ050-058>060-108-111-101700- MONTGOMERY-MENIFEE-POWELL-ESTILL-WOLFE-LEE- 1236 PM EDT FRI APR 10 2009 ...A STRONG THUNDERSTORM TO AFFECT SOUTHEASTERN MONTGOMERY AND WEST CENTRAL MENIFEE AND POWELL AND WEST CENTRAL WOLFE AND NORTHERN ESTILL AND EXTREME NORTH CENTRAL LEE COUNTIES THROUGH 100 PM EDT FRIDAY AFTERNOON... AT 1236 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CALLOWAY CROSSING...MOVING NORTHEAST AT 35 MPH. THIS STORM WILL BE NEAR COTTAGE FURNACE AROUND 1245 PM EDT...STANTON AROUND 1250 PM EDT...ROSSLYN AROUND 1255 PM EDT... RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL THE SIZE OF DIMES IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. SCHOETTMER
Local storm report, Apr 10, 12:38 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1238 PM EDT FRI APR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM HAIL SANDHILL 37.73N 84.02W
04/10/2009 E0.75 INCH ESTILL KY TRAINED SPOTTER
DIME SIZED HAIL REPORTED BY TRAINED SPOTTER
&&
DSTAMPERSpecial weather statement, Apr 10, 2:21 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 221 PM EDT FRI APR 10 2009 KYZ044-050>052-060-104-106-101845- FLEMING-ROWAN-BATH-ELLIOTT-MONTGOMERY-MENIFEE-MORGAN- 221 PM EDT FRI APR 10 2009 ...A STRONG THUNDERSTORM TO AFFECT SOUTHEASTERN FLEMING AND ROWAN AND BATH AND WEST CENTRAL ELLIOTT AND EAST CENTRAL MONTGOMERY AND EXTREME NORTH CENTRAL MORGAN AND EXTREME NORTH CENTRAL MENIFEE COUNTIES THROUGH 245 PM EDT FRIDAY AFTERNOON... AT 221 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED NEAR PRESTON...MOVING EAST AT 30 MPH. THIS STORM WILL BE NEAR MARSHALL AROUND 230 PM EDT...POLKSVILLE AROUND 235 PM EDT...MIDLAND AROUND 240 PM EDT...FARMERS AROUND 245 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO AN INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL UP TO DIME SIZE IN THESE AREAS. SCHOETTMER
Special weather statement, Apr 10, 2:32 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 232 PM EDT FRI APR 10 2009 KYZ068-079-083-101900- ROCKCASTLE-PULASKI-WAYNE- 232 PM EDT FRI APR 10 2009 ...A STRONG THUNDERSTORM TO AFFECT SOUTHWESTERN ROCKCASTLE AND NORTHERN PULASKI AND EXTREME NORTH CENTRAL WAYNE COUNTIES THROUGH 300 PM EDT FRIDAY AFTERNOON... AT 232 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FAUBUSH... MOVING NORTHEAST AT 40 MPH. THIS STORM WILL BE NEAR STAB AROUND 240 PM EDT...HOGUE AROUND 245 PM EDT...PULASKI AROUND 250 PM EDT...BOBTOWN AROUND 255 PM EDT... RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. SCHOETTMER
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 2:40 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 50 min |
| Apr 10, 3:18 PM EDT | Tornado Warning | JKL | Estill, Jackson, Pulaski, Rockcastle | 27 min |
| Apr 10, 3:40 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Estill, Menifee, Montgomery, Powell | 50 min |
| Apr 10, 3:54 PM EDT | Tornado Warning | JKL | Bath, Estill, Fleming, Menifee, Montgomery, Powell | 36 min |
| Apr 10, 4:03 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Lee, Menifee, Morgan, Powell, Wolfe | 42 min |
| Apr 10, 4:13 PM EDT | Tornado Warning | JKL | Estill, Lee, Menifee, Morgan, Powell, Wolfe | 32 min |
| Apr 10, 4:25 PM EDT | Flash Flood Watch | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 5 hr |
| Apr 10, 4:29 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Fleming, Menifee, Montgomery, Morgan, Powell and 1 more | 31 min |
| Apr 10, 4:38 PM EDT | Flash Flood Warning | JKL | Bath, Montgomery | 3 hr |
| Apr 10, 4:39 PM EDT | Tornado Warning | JKL | Magoffin, Menifee, Morgan, Rowan, Wolfe | 36 min |
| Apr 10, 4:41 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Estill, Lee, Menifee, Montgomery, Morgan and 3 more | 49 min |
| Apr 10, 4:52 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Elliott, Floyd, Johnson, Magoffin, Menifee and 2 more | 38 min |
| Apr 10, 4:57 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Harlan, Leslie | 48 min |
| Apr 10, 5:09 PM EDT | Areal Flood Advisory | JKL | Elliott, Estill, Fleming, Lee, Menifee, Morgan and 3 more | 4 hr |
| Apr 10, 5:28 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Johnson, Magoffin, Martin, Morgan | 47 min |
| Apr 10, 6:09 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Johnson, Magoffin, Martin, Pike | 51 min |
| Apr 10, 6:27 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Martin, Pike | 48 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.